Oklahoma, 2016Tornadoes and Hail in Oklahoma, May 9, 2016
May 9, 2016 · NWS TSA · 13 events in 8 counties and zones
Severe thunderstorms developed along and ahead of a dry line across central Oklahoma during the afternoon of May 9th. The storms moved across eastern Oklahoma during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $3.3 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along and ahead of a dry line across central Oklahoma during the afternoon of May 9th. The storms moved across eastern Oklahoma during the evening hours. Prior to the storms moving into the area, the atmosphere ahead of the dry line in eastern Oklahoma had become very unstable. This instability, combined with very strong wind shear associated with a strong trough of low pressure that moved into the Southern Plains from the Southern Rockies, resulted in the development of supercell thunderstorms. One of these supercells produced multiple tornadoes as it tracked along and near an outflow boundary from morning thunderstorms, which had settled across southeastern Oklahoma by the afternoon. One of the tornadoes was long-lived and damaging. In addition to the tornadoes in southeastern Oklahoma, the severe thunderstorms produced hail up to golfball size and damaging wind gusts across other portions of eastern Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 5:16 PM CST, 11 minutes earlier.
Area forecast discussion, May 9, 5:16 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
616 PM CDT MON MAY 9 2016
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR/IFR cigs to develop overnight in sct convection that will move from
west to east across the area. After 06z...most convection should be east of
the AR TAF sites...however MVFR/IFR cigs to continue into the morning.
Drier air/subsidence should result in VFR conditions from late morning
through the remainder of the TAF period.
&&
.PREV DISCUSSION... /ISSUED 351 PM CDT MON MAY 9 2016/
DISCUSSION...
An upper low was located over the Oklahoma/Texas Panhandles this
afternoon along with an associated surface low over Central
Kansas. Extending from the surface low was a cold front/dryline
across Western Oklahoma to West/Central Texas. Scattered
convection had recently begun to develop along/near the dryline
as clearing skies have helped to re-destabilize the atmosphere.
Also...ahead of the dryline...scattered showers and thunderstorms
were developing out ahead of the dryline across Southeast
Oklahoma and West Central Arkansas in response to a 40+KT LLJ
overtop areas of warm advection. Across the rest of Eastern
Oklahoma and Northwest Arkansas...afternoon cloud cover had become
scattered allowing for conditions to destabilize again after the
morning round of showers and thunderstorms. This will aid in
setting up round two of thunderstorms...some of which could become
severe across Eastern Oklahoma and Northwest Arkansas.
Currently there is a severe thunderstorm watch for Northeast
Oklahoma and a tornado watch for Southeast Oklahoma into West
Central Arkansas. With afternoon heating...the cap has weakened
behind the morning convection allowing for an increasingly
unstable atmosphere over the CWA. Elevated thunderstorm activity
is expected to continue to develop out ahead of the dryline this
afternoon...moving northeast into Northwest Arkansas with a
localized large hail/damaging wind gust possible. The main severe
potential will be with activity along/near the dryline in Central
Oklahoma as it pushes into the CWA over the next couple of hours.
Flow over the CWA remains perpendicular to the dryline which
should allow for more discrete cells to be possible. This setup
interacting with the instability over the CWA will allow for large
hail...damaging winds and also a tornado threat to be possible
through this evening. Activity along the dryline will continue to
move eastward through the CWA this evening as the upper low over
the Panhandles shifts eastward.
Overnight tonight...the trof axis of the upper low is forecast to
move across the CWA around 06z before lifting off to the
northeast. As the low lifts northeast...the dryline is expected
to become nearly stationary over Central to Northeast Oklahoma with
the majority of the thunderstorm potential pushing off to the east
into Central Arkansas by 06z. Thus...will carry pops tapering off
from west to east during the evening hours with the severe
potential weakening late this evening.
Tuesday...the dryline is forecast to lose its definition over the
region ahead of a wave currently dropping southeast into the
Northern Rocky Mountains. With the CWA south of the boundary
along with increasing moisture...warmer conditions are expected
Tuesday afternoon with highs well into the 80s for much of the
region. The warm conditions will continue into Wednesday before
the wave over the Rocky Mountain moves into the Northern Plains
and pushes a trailing cold front into the CWA Wednesday night.
Thus...thunderstorm chances will become possible again Wednesday
afternoon and continue Wednesday night ahead of the cold front. At
least a limited severe potential looks to be possible with this
activity.
Northerly upper level flow develops behind the cold front for
Thursday and friday helping temperatures to be closer to the
seasonal average. Latest model solutions continue to push a
secondary cold front south within the northerly upper flow into
the CWA for the upcoming weekend. As the front reaches into the
region...the upper flow looks to become more zonal and parallel
to the front. This could allow for the front to become nearly
stationary over the region into the start of the next work week.
In response...shower and thunderstorm chances look to again
become possible during this time period across the CWA.
&&
.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&
AVIATION...23
Hazardous weather outlook, May 9, 5:00 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
600 PM CDT MON MAY 9 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
600 PM CDT MON MAY 9 2016
...SIGNIFICANT SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING
ACROSS SOUTHEAST OKLAHOMA...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THROUGH TONIGHT.
TORNADO.
RISK...ELEVATED TO SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...AFTER 630 PM.
AREA AT GREATEST RISK...SOUTH OF HIGHWAY 270 IN SOUTHEAST
OKLAHOMA.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS.
ONSET...AFTER 630 PM.
HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 5 PM.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
***DANGEROUS TORNADIC SUPERCELLS IN PROGRESS ACROSS SOUTH CENTRAL
OKLAHOMA...WILL MOVE INTO SOUTHEAST OKLAHOMA BY AROUND 7 PM***
SCATTERED SUPERCELLS ARE IN PROGRESS ACROSS SOUTH CENTRAL OKLAHOMA
THIS AFTERNOON. THESE STORMS WILL MOVE GENERALLY TOWARD AND INTO
SOUTHEAST OKLAHOMA BY AROUND 7 PM. THE STORMS HAVE A HISTORY OF
PRODUCING LARGE DAMAGING TORNADOES. THE ENVIRONMENT ACROSS FAR
SOUTHEAST OKLAHOMA WOULD BE FAVORABLE FOR THESE STORMS TO CONTINUE
PRODUCING TORNADOES INTO THE EVENING HOURS.
OTHER STORMS HAVE DEVELOPED ALONG THE DRYLINE ALONG AND TO THE NORTH
OF INTERSTATE 40. THESE STORMS WILL POSE A LARGE HAIL...DAMAGING
WIND AND ISOLATED TORNADO THREAT THROUGH THE EVENING AS THEY MOVE
ACROSS NORTHEAST OKLAHOMA.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES RETURN ON WEDNESDAY AS A COLD FRONT SLOWLY
MOVES THROUGH THE AREA. A VERY UNSTABLE AIRMASS WILL DEVELOP
AHEAD OF THE FRONT WEDNESDAY AFTERNOON WITH THE POTENTIAL FOR AN
ADDITIONAL ROUND OF SEVERE WEATHER WEDNESDAY EVENING INTO EARLY
THURSDAY.
ANOTHER COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION OVER
THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE
ALONG THE FRONT. HOWEVER....MARGINAL MOISTURE RETURN COULD LIMIT
OVERALL THUNDERSTORM COVERAGE AND SEVERE THREAT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Special weather statement, May 9, 3:01 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
401 PM CDT MON MAY 9 2016
ARZ011-020-092130-
MADISON AR-FRANKLIN AR-
401 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 430 PM CDT...
AT 400 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF
PETTIGREW...MOVING NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
ST. PAUL... PETTIGREW...
BOSTON... SAINT PAUL...
TAFT... DUTTON...
WEATHERS... RED STAR...
LAT...LON 3595 9349 3593 9349 3592 9351 3588 9351
3588 9352 3576 9352 3577 9370 3562 9370
3561 9372 3577 9383 3608 9348 3608 9345
3597 9345
TIME...MOT...LOC 2100Z 239DEG 49KT 3574 9369
69Special weather statement, May 9, 3:25 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
425 PM CDT MON MAY 9 2016
ARZ029-OKZ076-092200-
SEBASTIAN AR-LE FLORE OK-
425 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES UNTIL 500 PM CDT...
AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
HEAVENER RUNESTONE STATE PARK...MOVING NORTHEAST AT 60 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
GREENWOOD... HEAVENER...
MANSFIELD... HARTFORD...
HUNTINGTON... MIDLAND...
HEAVENER RUNESTONE STATE PARK... WASHBURN...
BURNVILLE... BLOOMER...
PATTERSON... CROSSROADS...
WITCHERVILLE... DAYTON...
MILLTOWN... ARKOLA...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL
ARKANSAS...AND SOUTHEASTERN OKLAHOMA.
LAT...LON 3514 9414 3510 9414 3506 9425 3506 9423
3497 9424 3495 9434 3496 9437 3494 9439
3495 9441 3493 9443 3493 9445 3477 9445
3476 9448 3490 9462 3532 9411 3514 9405
TIME...MOT...LOC 2124Z 228DEG 51KT 3490 9447
69Special weather statement, May 9, 3:37 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
437 PM CDT MON MAY 9 2016
ARZ011-019-020-029-092200-
CRAWFORD AR-SEBASTIAN AR-MADISON AR-FRANKLIN AR-
437 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON...
FRANKLIN...NORTHEASTERN SEBASTIAN AND SOUTHEASTERN CRAWFORD COUNTIES
UNTIL 500 PM CDT...
AT 435 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF
MULBERRY...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
OZARK... MULBERRY...
ALTUS... BRANCH...
WIEDERKEHR VILLAGE... PETTIGREW...
CASS... TONEY...
VESTA... WATALULA...
PLEASANT HILL... CRAVENS...
REDDING... LONELM...
JETHRO... BARNES...
PARADISE... TAFT...
PETER PENDER... CECIL...
THIS INCLUDES INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 24 AND
42.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHWESTERN
ARKANSAS.
LAT...LON 3577 9370 3548 9371 3542 9380 3541 9381
3529 9400 3544 9415 3586 9363 3576 9353
TIME...MOT...LOC 2135Z 236DEG 42KT 3543 9401
69Event by event
8 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Choctaw
- When
- May 9, 5:27 PM CST to 5:42 PM CST
- Where
- Choctaw County, 1.51 mi NW of Boswell Ammons Arpt to 2.12 mi SE of Unger
- Rating
- EF3
- Path length
- 10.4 mi
- Path width
- 3,100 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 33.986, -95.938
This is the second segment of a two segment tornado that began at 624 pm CDT in Bryan County, Oklahoma. The tornado strengthened and widened rapidly after developing southeast of Bennington. It was about 2500 yards wide and was producing EF-2 damage to trees by the time it reached the Choctaw County border at around 627 pm CDT.
In Choctaw County, the tornado continued to widen as it moved northeast, producing a damage path of about 1.8 miles across, to the southwest of Boswell. The tornado made a turn to the east at the N4000 Road and maintained an eastward movement until dissipating before reaching the N4090 Road. The tornado destroyed at least three mobile homes. Two injuries occurred in one of the mobile homes, one of which was a critical injury. Numerous homes were damaged by this tornado, with the worst damage including major loss of the roof structure and collapse of a few exterior walls. Numerous outbuildings were also destroyed. A metal, high-voltage transmission tower/truss was destroyed, and numerous power poles were snapped. Many trees were snapped or uprooted in the path. Trees in several areas were reduced to shortened trunks with short stumps where large limbs previously existed. Based on this damage, maximum estimated wind in this segment of the tornado was 140 to 150 mph.
Hail, Pittsburg
- When
- May 9, 5:34 PM CST
- Where
- Pittsburg County, 0.81 mi ESE of Haileyville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.845, -95.557
Hail, Latimer
- When
- May 9, 5:38 PM CST
- Where
- Latimer County, 0.56 mi E of Wilburton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.919, -95.310
Hail, Pawnee
- When
- May 9, 5:46 PM CST
- Where
- Pawnee County, 0.54 mi NNW of Pawnee
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.337, -96.803
Tornado, Choctaw
- When
- May 9, 6:02 PM CST to 6:10 PM CST
- Where
- Choctaw County, 2.41 mi NNW of Goodland to 2.04 mi E of Hugo Nash Arpt
- Rating
- EF1
- Path length
- 6.1 mi
- Path width
- 650 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.011, -95.570
This tornado developed west of Hugo and moved eastward across town. Numerous homes and businesses were damaged, storage buildings were destroyed, trees were uprooted, signs were blown down, and power poles were snapped. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
Tornado, Choctaw
- When
- May 9, 6:18 PM CST to 6:30 PM CST
- Where
- Choctaw County, 1.31 mi W of Old Messer to 2.03 mi S of Spencerville
- Rating
- EFU
- Path length
- 6 mi
- Path width
- 150 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.077, -95.453
Several storm chasers and storm spotters observed this tornado, which remained over Lake Hugo for much of its life cycle. The NWS ground survey team investigated accessible areas of land on both the west and east sides of the lake, and could find no damage. Therefore, the specific details regarding this tornado had to be estimated, and a damage rating could not be determined.
Tornado, Choctaw
- When
- May 9, 6:25 PM CST to 6:26 PM CST
- Where
- Choctaw County, 1.47 mi W of Virgil to 1.06 mi WNW of Virgil
- Rating
- EFU
- Path length
- 0.5 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.072, -95.396
Storm chasers and storm spotters observed this tornado, which developed during the life cycle of the Hugo Lake tornado from the same supercell updraft. This tornado was observed to be to the south of the other tornado. The NWS damage survey team could find no damage in the area where this tornado was suspected to be, as it was either over Lake Hugo or in the marsh land on the east side of the lake. Both areas were inaccessible, and therefore, no damage was known to exist from which a damage rating could be determined.
Thunderstorm Wind, Le Flore
- When
- May 9, 7:05 PM CST
- Where
- Le Flore County, 0.79 mi SSE of Oak Lodge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.240, -94.594
Strong thunderstorm wind blew down large tree limbs between Spiro and Pocola.
Hail, Osage
- When
- May 9, 7:46 PM CST
- Where
- Osage County, 0.5 mi ENE of Shidler Arpt
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 36.782, -96.661
Hail, Osage
- When
- May 9, 8:27 PM CST
- Where
- Osage County, 4 mi N of Pawhuska
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 36.728, -96.330
Hail, Osage
- When
- May 9, 8:43 PM CST
- Where
- Osage County, 8 mi E of Pawhuska
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 36.670, -96.186
Hail, Washington
- When
- May 9, 9:02 PM CST
- Where
- Washington County, 1.44 mi ESE of Bartlesville
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.745, -95.975
Hail, Nowata
- When
- May 9, 9:26 PM CST
- Where
- Nowata County, 5 mi W of Nowata
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.700, -95.720
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 20162 deaths · $5.5 million · EF4 · 39 events
- Tornadoes and Flash Flood in Nebraska, May 9 to 10, 2016$1.5 million · EF2 · 25 events
- Tornadoes and Flash Flooding in Texas, May 9, 2016$511,000 · EF1 · 41 events
- Hail and Damaging Winds in Arkansas, May 9 to 12, 2016$510,000 · 1 in hail · 30 events
- Tornado in Arkansas, May 9, 2016$500,000 · EF1 · 1 event
- Hail and Damaging Winds in Kansas, May 9, 2016$65,000 · 1.75 in hail · 53 events
- Blizzard and Flooding in Montana, May 9 to 15, 2016$450,000 · 5 events
- Tornadoes and Hail in Nebraska, May 9, 2016$270,000 · EF0 · 9 events
- Hail in Kansas, May 9, 2016$190,000 · 1.75 in hail · 4 events
- Damaging Winds in Missouri, May 9, 2016$102,000 · 65 kt wind · 5 events
- Flash Flooding and Hail in Nebraska, May 9 to 10, 2016$46,000 · 2.75 in hail · 13 events
- Tornado and Flood in Kansas, May 9, 2016EF0 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638856, 635215, 635216, 635217, 638175, 638194, 638246, 635218, 635219, 635220, 635221, 635222, 635223.